CaltechAUTHORS
  A Caltech Library Service

Dipole antenna in space-time periodic media

Elachi, Charles (1972) Dipole antenna in space-time periodic media. IEEE Transactions on Antennas and Propagation, 20 (3). pp. 280-287. ISSN 0018-926X. http://resolver.caltech.edu/CaltechAUTHORS:20190305-082932369

[img] PDF - Published Version
See Usage Policy.

560Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20190305-082932369

Abstract

The problem of dipole radiation in sinusoidally spacetime periodic media is studied and solved. The space-time periodicity can be considered as due to a strong pump wave and is expressed as a traveling-wave type change in the dielectric constant or the plasma density (i.e., ϵ(z,t) = ϵ_0 ϵ_r[1 + ϵ_1 cos (Kz - Ωt)] and N(z,t) = N_0[1 + N_1 cos (Kz - Ωt)]). The solution also covers the limit case of a sinusoidally stratified medium (Ω = 0). The solution is formulated in a matrix form, such that the basic results and diagrams apply, with minor changes, to the different cases studied: electric and magnetic dipole in a dielectric, plasma, and uniaxial plasma. The wave-vector diagram is used extensively in studying and presenting the different properties of the solution: caustics, effect of the disturbance (pump wave) motion, harmonics, radiation outside the allowed cone in a uniaxial plasma. Many dipole radiation patterns are given and their features explained physically. Finally, our solution and results are extended to the generally space-time periodic media where ϵ(z,t) and N(z,t) behave as η(z,t) = η_0[1 + η_f(Kz - Ωt)]where f(ζ)is any periodic function.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1109/TAP.1972.1140195DOIArticle
Additional Information:© 1972 IEEE. Manuscript received August. 25, 1971; revised November 30, 1971. This work was supported by NASA under Contract NAS7-100 and by the California Institute of Technology under the Air Force Grant AFOSR-68-1400. The author deeply thanks Prof. C. H. Papas for many helpful discussions during this study.
Funders:
Funding AgencyGrant Number
NASANAS7-100
Air Force Office of Scientific Research (AFOSR)AFOSR-68-1400
Record Number:CaltechAUTHORS:20190305-082932369
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20190305-082932369
Official Citation:C. Elachi, "Dipole antenna in space-time periodic media," in IEEE Transactions on Antennas and Propagation, vol. 20, no. 3, pp. 280-287, May 1972. doi: 10.1109/TAP.1972.1140195
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:93519
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:05 Mar 2019 16:41
Last Modified:05 Mar 2019 16:41

Repository Staff Only: item control page